Iowa, 2016Flooding in Iowa, May 10 to 12, 2016
May 10 to 12, 2016 · NWS OAX · 3 events in 1 county or zone
Repeated thunderstorm events from May 9th through the 11th resulted in significant runoff, but generally minor flooding along area rivers in southwest Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Repeated thunderstorm events from May 9th through the 11th resulted in significant runoff, but generally minor flooding along area rivers in southwest Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 10, 5:36 PM CST, 4 hours 52 minutes earlier.
Area forecast discussion, May 10, 5:36 PM CST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
636 PM CDT TUE MAY 10 2016
.SHORT TERM...(TONIGHT THROUGH FRIDAY)
ISSUED AT 343 PM CDT TUE MAY 10 2016
MAIN FORECAST CONCERN IS CONVECTION TONIGHT. EARLY AFTERNOON
WATER VAPOR IMAGERY INDICATES POTENT MID LEVEL CYCLONE OVER ERN
MT. THIS IS EXPECTED TO TRACK EWD OVER THE NEXT 24 HOURS AND ALLOW
AN ATTENDANT COLD FRONT TO SWEEP THROUGH THE FA. LATEST OBJECTIVE
ANALYSIS INDICATES THAT THE ATMOSPHERE OVER THE WRN CWA CONTS TO
DESTABILIZE WITH AROUND 500-1000 J/KG. REGIONAL RADAR MOSAIC
INDICATES THAT SCT TSRA ARE DVLPG ALNG THE COLD FRONT FROM S-CTNRL
SD INTO CNTRL NEB. SHORT RANGE GUIDANCE IS IN REASONABLY GOOD
AGREEMENT THAT THESE TSRA WILL SHIFT EWD THIS EVNG INTO OUR WRN
FA. DEEP LAYER SHEAR IS MARGINAL AROUND 30 KT AND INSTABILITY
DECREASES WITH EWD EXTEND...BUT APPEARS SUFFICIENT FOR SOME
ORGANIZATION TO THE THUNDERSTORMS WITH SOME MARGINAL WIND AND HAIL
THREAT. THIS INITIAL DIURNALLY DRIVEN ACTIVITY MAY WEAKEN DURING
THE MID EVNG AS WE LOSE INSOLATION...BUT LARGE-SCALE FORCING FOR
ASCENT WILL BE INCREASING BEHIND THE SFC BOUNDARY AND SHOULD LEAD
TO AN INCREASE IN COVERAGE OF SHOWERS AND A FEW ISO TSRA OVERNIGHT
REACHING SOUTHWEST AROUND 12Z. GENERALLY RAINFALL AMOUNTS
OVERNIGHT WILL LIKELY BE OVER AN INCH IN A GOOD PART OF ERN
NEB...ESPECIALLY IN A BAND FROM AROUND LCG TO OLU AND SOUTH TO
LNK. THIS LIKELY WILL HAVE SOME IMPACT ON THE AREA RIVERS THAT ARE
RUNNING HIGH OR IN MINOR FLOOD...BUT RAINFALL RATES ARE EXPECTED
TO BE MUCH LESS THAN LAST NIGHT. THIS WILL LIKELY SIGNIFICANT
LIMIT FLASH FLOODING POTENTIAL...AND GIVEN THE OVERALL AMOUNTS
WILL LIKELY NOT LEAD TO SIGNIFICANT RISES ON AREA RIVERS.
THIS COLD FRONT AND ASSOCIATED PRECIP WILL TEND TO LINGER IN
SOUTHWEST IA THROUGH 15Z...BUT ONCE THIS PUSHES TO THE EAST WE
WILL LIKELY SEE A DRY PERIOD FOR THE REST OF WED INTO FRIDAY. WITH
NORTHWEST FLOW DEVELOPING OVER THE PLAINS ANOTHER WEAK SHORTWAVE
TROUGH WILL MOV THROUGH ON FRIDAY AND WILL INCLUDE A SCHC POP FOR
A FEW SHOWERS.
.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 343 PM CDT TUE MAY 10 2016
THE WEST NORTHWEST FLOW WILL REMAIN THROUGH A GOOD PART OF THE
EXTNDD FORECAST. A SYSTEM DOES MOV INTO THE WESTERN US LATE IN THE
WEEK AND MOVS THROUGH THE SOUTHERN PLAINS OVER THE WEEKEND...BUT
MUCH OF THE PRECIP ASSOCIATED WITH THIS SYSTEM WILL REMAIN TO THE
SOUTH AND WEST OF OUR FA WITH SFC HIGH PRESSURE AND A DRY NERLY
LOW LEVEL FLOW. TEMPS THROUGH THE WEEKEND WILL BE PRETTY COOL WITH
SOME FROST EVEN POSSIBLE IN THE NORTHERN CWA WITH TMPS IN THE MID
30S. SOME MODERATION IN TEMPS IS EXPECTED INTO EARLY NEXT WEEK AS
HEIGHTS BEGIN TO INCREASE OVER THE NORTHERN PLAINS.
&&
.AVIATION...(00Z TAFS FOR KOMA...KLNK...KOFK THROUGH 00Z THURSDAY)
ISSUED AT 628 PM CDT TUE MAY 10 2016
COMPLEX FORECAST PERIOD AS A COLD FRONT MOVES ACROSS EASTERN
NEBRASKA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG
AND BEHIND THIS BOUNDARY WITH CONDITIONS BECOMING VARIABLE WITHIN
ANY STORM.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
SHORT TERM...BOUSTEAD
LONG TERM...BOUSTEAD
AVIATION...KERN
Hazardous weather outlook, May 10, 3:45 PM CST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 PM CDT TUE MAY 10 2016
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-111145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
445 PM CDT TUE MAY 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND WEDNESDAY
THUNDERSTORMS WILL MOVE INTO THE AREA ALONG A COLD FRONT LATE THIS
AFTERNOON AND TONIGHT. ISOLATED STORMS MAY BE STRONG TO SEVERE
PRIMARILY THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS.
LOCALLY HEAVY RAIN IS ALSO POSSIBLE. A FEW STORMS MAY LINGER INTO
WEDNESDAY MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY AND COULD LINGER IN
SOUTHEAST NEBRASKA FRIDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT.
FOBERT
In the hours before
Special weather statement, May 10, 5:10 PM CST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
610 PM CDT TUE MAY 10 2016
NEZ016>018-030-031-042-102345-
ANTELOPE NE-PLATTE NE-PIERCE NE-BOONE NE-MADISON NE-WAYNE NE-
610 PM CDT TUE MAY 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANTELOPE...BOONE...
MADISON...NORTHWESTERN PLATTE...NORTHWESTERN WAYNE AND PIERCE
COUNTIES UNTIL 645 PM CDT...
AT 609 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF OSMOND TO
3 MILES NORTHEAST OF BELGRADE...AND MOVING EAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORFOLK...PIERCE...ALBION...BATTLE CREEK...NEWMAN GROVE...ST. EDWARD...
CEDAR RAPIDS...MEADOW GROVE...HADAR...LINDSAY...TILDEN...FOSTER...CORNLEA...
WILLOW CREEK STATE RECREATION AREA...LORETTO AND THE HIGHWAY 14 AND 56
JUNCTION.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 50 AND 74.
HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 155 AND 177.
LAT...LON 4232 9774 4234 9730 4151 9760 4151 9770
4153 9771 4153 9788 4151 9789 4150 9827
TIME...MOT...LOC 2309Z 264DEG 12KT 4230 9759 4151 9804
FOBERTSpecial weather statement, May 10, 5:48 PM CST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
648 PM CDT TUE MAY 10 2016
NEZ017-018-030>032-042-110015-
PLATTE NE-PIERCE NE-STANTON NE-BOONE NE-MADISON NE-WAYNE NE-
648 PM CDT TUE MAY 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STANTON...SOUTHEASTERN
BOONE...MADISON...NORTHERN PLATTE...WESTERN WAYNE AND SOUTHEASTERN
PIERCE COUNTIES UNTIL 715 PM CDT...
AT 647 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF PIERCE
TO 5 MILES SOUTH OF ST. EDWARD...AND MOVING EAST NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORFOLK...MADISON...PIERCE...STANTON...BATTLE CREEK...NEWMAN GROVE...ST.
EDWARD...WINSIDE...PLATTE CENTER...HADAR...HOSKINS...LINDSAY...CARROLL...
CRESTON...HUMPHREY...TARNOV AND CORNLEA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 67 AND 87.
HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 121 AND 174.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHEASTERN NEBRASKA.
LAT...LON 4228 9747 4230 9703 4152 9743 4151 9770
4153 9771 4153 9788 4151 9789 4151 9796
TIME...MOT...LOC 2347Z 233DEG 19KT 4226 9745 4150 9790
FOBERTLocal storm report, May 10, 9:33 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1033 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM HAIL 7 S FRIEND 40.55N 97.28W
05/10/2016 M0.88 INCH SALINE NE TRAINED SPOTTER
&&
DFOBERTSpecial weather statement, May 10, 9:47 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1047 PM CDT TUE MAY 10 2016
NEZ050-051-065-066-078-089-110415-
SEWARD NE-BUTLER NE-GAGE NE-LANCASTER NE-SALINE NE-SAUNDERS NE-
1047 PM CDT TUE MAY 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SALINE...NORTHWESTERN
GAGE...WESTERN LANCASTER...SOUTHWESTERN SAUNDERS...SOUTHEASTERN
BUTLER AND EASTERN SEWARD COUNTIES UNTIL 1115 PM CDT...
AT 1046 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF DAVID CITY
TO 3 MILES SOUTHEAST OF SEWARD TO 5 MILES WEST OF WILBER...AND MOVING
EAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS ALONG WITH LOCALLY HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
LINCOLN...SEWARD...CRETE...DAVID CITY...MILFORD...WILBER...DORCHESTER...
VALPARAISO...DE WITT...CORTLAND...BRAINARD...WESTON...PRAGUE...CLATONIA...
GARLAND...HALLAM...PLEASANT DALE...DWIGHT...PICKRELL AND BEE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 29 AND 63.
HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS 419 AND 442.
INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 377 AND 403.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
SOUTHEASTERN NEBRASKA.
LAT...LON 4133 9674 4088 9667 4034 9669 4042 9716
4089 9714 4126 9720
TIME...MOT...LOC 0346Z 270DEG 19KT 4119 9710 4089 9705 4049 9706
FOBERTFlood, Fremont
- When
- May 10, 10:28 PM CST to May 12, 2:45 AM CST
- Where
- Fremont County, 2.12 mi NW of Riverton to 2.77 mi NW of Riverton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.700, -95.600
Ther river crested at 23.52 feet, which flooded County Road J-46 near the river.
Flood, Fremont
- When
- May 11, 3:00 AM CST to 6:45 AM CST
- Where
- Fremont County, 0.85 mi NNW of Riverton to 2.63 mi NNW of Riverton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.692, -95.573
Lowland flooding along both banks of the river was observed with the river cresting at 23.61 feet.
Flood, Fremont
- When
- May 11, 3:45 AM CST to May 12, 9:45 AM CST
- Where
- Fremont County, 2.17 mi NNE of Hamburg to 0.28 mi ENE of Hamburg Reids Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.628, -95.632
Flooding was observed along both banks of the river. The flooding included agricultural land, as well as a parking lot near the gauge site.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Kentucky, May 10, 201610 injured · $5.4 million · EF3 · 33 events
- Tornadoes and Flash Flood in Kentucky, May 10, 2016$330,000 · EF2 · 75 events
- Flash Flooding and Hail in Tennessee, May 10 to 11, 20161 injured · $8.1 million · 2.5 in hail · 56 events
- Flash Flooding and Hail in Nebraska, May 10 to 11, 2016$6.4 million · 1.75 in hail · 22 events
- Flash Flood and Hail in Texas, May 10 to 11, 20161 injured · $176,000 · 2 in hail · 54 events
- High Wind in Kansas, May 10 to 11, 2016$195,000 · 70 kt wind · 9 events
- Flash Flood and Hail in Nebraska, May 10 to 11, 2016$100,000 · 1.75 in hail · 6 events
- Flash Flooding and Hail in Texas, May 10 to 13, 20162.75 in hail · 53 events
- Tornado and Hail in Nebraska, May 10, 2016$40,000 · EF0 · 2 events
- Hail and Damaging Winds in Ohio, May 10, 2016$26,000 · 50 kt wind · 8 events
- Flash Flood and Hail in Kentucky, May 10, 2016$2,000 · 2.5 in hail · 25 events
- Damaging Wind and Lightning Strike in West Virginia, May 10 to 11, 2016$30,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632596, 632601, 632602.